Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 45, NWS Morristown, TN

April 5, 2009Sullivan County, Tennessee; Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2009, 10:29 PM EDT for Sullivan County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2009, 10:29 PM EDT (02:29 UTC)
Expired
Apr 5, 2009, 11:00 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 8:53 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2936 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:55 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 5, 8:55 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT SUN APR 5 2009

.DISCUSSION...WILL UPDATE ZONES TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 120. NO OTHER CHANGES PLANNED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  48  49  31  46  29 /  80  40  40  30  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  46  47  30  43  28 /  90  60  60  40  20
OAK RIDGE, TN  44  45  30  43  28 /  90  60  60  40  20
TRI CITIES AIRPORT, TN  45  46  29  38  27 /  90  80  90  70  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
     SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
     UNICOI.

VA...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES: WISE.

&&

LCM
Hazardous weather outlook, Apr 5, 3:45 PM EDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT SUN APR 5 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 PM EDT (245 PM CDT) SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION THIS
EVENING AHEAD OF A COLD FRONT. A FEW OF THESE STORMS MAY BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.
IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH COLDER AIR WILL MOVE INTO THE REGION ON MONDAY BEHIND THE COLD
FRONT...WITH SCATTERED SNOW SHOWERS DEVELOPING ACROSS MOST OF THE
AREA BY MONDAY NIGHT. SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET. TEMPERATURES ARE
ALSO EXPECTED TO FALL BELOW FREEZING AREAWIDE BY SUNRISE ON TUESDAY
MORNING...AND AGAIN BY SUNRISE ON WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR SEVER WEATHER...
WITH SNOWFALL REPORTS NEEDED IN THE HIGHER ELEVATIONS ON TUESDAY.

DMG

In the hours before

Special weather statement, Apr 5, 10:16 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1016 PM EDT SUN APR 5 2009

TNZ017-018-VAZ005-006-008-060315-
JOHNSON-RUSSELL-SCOTT-SULLIVAN-WASHINGTON-
1016 PM EDT SUN APR 5 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CITY OF BRISTOL...
JOHNSON...RUSSELL...SCOTT...SULLIVAN AND WASHINGTON COUNTIES...

AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF BRISTOL TN...MOVING NORTHEAST AT
45 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 1:22 AM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Knox, Sevier23 min
Apr 6, 12:24 PM EDTWinter Storm WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more33 hr
Apr 6, 3:27 PM EDTFreeze WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 25 more12 hr
Apr 6, 3:27 PM EDTFreeze WarningMRXAnderson, Bledsoe, Blount, Campbell, Carter, Claiborne and 19 more12 hr
Apr 6, 12:24 PM EDTWinter Weather AdvisoryMRXLee, Russell, Scott, Washington, City of Bristol33 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.